Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hi, can you tell me a few things. Why did you switch to zoloft? What are the doses of both meds? And when did this unbearable anxiety begin?
I felt like the lexapro was not working. Had been on it a month and was still having anxious thoughts and having to take xanax on top of it.
Anxiety got really bad yesterday (3rd day of taking zoloft)
I am on 50 mg of zoloft
Is this increased anxiety worse than ever? Or was it this bad before starting the lexapro? Have you ever tried any similar meds?
It was this bad before starting the lexapro. Havent felt this bad since before starting lexapro. No, these are the only two I have tried aside from the xanax
What was the lexapro dose?
What kind of person is prescribing these meds? Psychiatrist, family doc, NP?
10 mg but I was only taking a half
so I guess 5 mg
Ok, so it sounds to me like this: The lexapro 5mg dose was helping somewhat, but not all the way. So when you stopped it, the anxiety returned. If the recent increase in anxiety was worse than ever, I would hypothesize that it could be a zoloft side effect. Does that make sense? And is your NP a psych specialist or family medicine?
So would you suggest going back to the lexapro?
If you were tolerating the lexapro (no major side effects), my strategy would have been to increase it to 10mg instead of switching back to another medicine.
The alternative would be taking zoloft on top of lexapro for 1-2 weeks...this way you give the zoloft some time to work before stopping the lexapro. But I like th previous strategy a lot more than this. Why start a new med until you have maximized the dose of the 1st? The usual minimum dose of lexapro is 10mg & the usual max is 20mg. I usually only start either 1) really old or young people, or 2) people who are very sensitive to side effects on the 5mg dose instead of the usual 10mg starting dose.
I only weigh about 100 lbs and I hate feeling like im not in reality.....I hate that "drugged" feeling
These medications are not really weight based.
Okay, good to hear.
Was lexapro giving you a "drugged" feeling? Usually xanax is more likely to do that (keep in mind xanax is a highly addictive drug & should be used with extreme caution). In fact, if you have any personal or family history of addiction or substance abuse, I would avoid it at all costs.
Yeah, I have heard that. I am going to try getting off the xanax altogether.
Great...did lexapro make you feel drugged, though? Or give you any other side effects?
I felt really "detatched" from reality when I was taking it.
But that could have been the xanax wearing off too....
If the feeling of detachment was constant, it may be from the lexapro. If it just about always followed a xanax dose, then it would be more related to that.
That's the problem with starting 2 medications at the same time.
As a side note, lorazepam (ativan) is similar to xanax but less addicitve. You could discuss that with your NP, but again, try to only make one med change at a time.
Yeah. I am going to a different doctor tomorrow and hopefully she will be a little smarter! I was a little upset at the idea of being told to take xanax AND lexapro at the same time, I dont know what is causing what...
I would consider going back on the lexapro 5mg....and not taking xanax. If you don't feel detached, you'll know that was from the xanax. Then, you could increase to 10mg for better control of the anxiety. But keep all the following in mind:
Also, these are the most complicated meds on the planet...it's best to find a good psychiatrist or psych-NP rather than someone trained primarily in family medicine. I would print out this conversation & take it to your next appointment, too.
I just started seeing a therapist today. Thank you for your help. I will most definitely print this off.
Also, here's a link to get you started with some a simple relaxation technique.
Okay well heres one more question....I had the Mirena IUD inserted (6 wks post partum). All of my anxiety began 2 wks to the day I got it in. Could my anxiety be attributed to the hormones in Mirena?
Great question. Yes. I have seen many women get more moody or anxious with hormone therapy. On the other hand, those same hormones can actually help some women with mood & anxiety issues. The key is the timing. Since your anxiety started 2 weeks after, that is definitely a possibility. The best way to know for sure would get get the IUD out and see if the anxiety goes away on its own. You could also stay on the lexapro to help cushion the blow in the meantime.
Anything else? If not, please hit ACCEPT to end the chat.
How long does it take for those hormones to EXIT?
I had the iud out 2 wks ago
I am not an expert on the Mirena (that question is best for a ob/gyn or family doc), but I would estimate the effects of it should go away within 2-4 weeks.